Thunderstorm Wind, Charles Mix
- When
- August 12, 8:50 PM CST
- Where
- Charles Mix County, 4.47 mi NW of Academy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.490, -99.150
Strong thunderstorm winds shook the house.
Thunderstorms produced damaging winds, accompanied by some hail, in Gregory and Charles Mix Counties of southeast South Dakota on the evening of August 12th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced damaging winds, accompanied by some hail, in Gregory and Charles Mix Counties of southeast South Dakota on the evening of August 12th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 12, 8:45 PM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 945 PM CDT WED AUG 12 2009 .DISCUSSION... BOTH THE NEW SHORT RANGE MODELS...THE RUC AND NAM12...AND CURNT COMPLEX MOVG BODILY INTO WRN FCST AREA NEAR INSTBLTY AXIS...POINT TO INCREASED TSTM CHANCE OVER MOST OF FCST AREA TNGT...XCP LTL CHANGE FAR SE WHERE POPS WERE HIEST ANYWAY...AND NOT MUCH BETTER CHC FAR NE WHERE STORMS MAY NOT REACH. ABV MODELS ALSO HANG LLJ FRTHR WWD AS FAR AS POINTING TO NEW DVLPMNT...BUT IN ANY EVENT LOOKS LIKE CURNT COMPLEX WILL RULE THE ROOST FOR TNGT. WNDS AND LOW TEMPS LOOK OK...OF COURSE HRLY TEMPS AND WNDS WILL BE AFFECTED BY TSTMS. && .AVIATION... VFR OVERALL THRU 00Z FRI. HOWEVER...TSTMS WILL CAUSE LCL LWRG TO MVFR CIGS AND VERY BRIEF VSBYS BLO 3SM...ALONG WITH LCL GUSTY WNDS. ASIDE FROM STORMS...PATCHY MVFR VSBYS IN BR ALSO POSSIBLE FM 08Z TO 14Z. && .PREV DISCUSSION... DEEPER LOW LVL MOISTURE ADVECTION WILL CONTINUE FROM THE SOUTH TNGT...AS MOISTURE TDA INITIALLY ON THE SHALLOW SIDE. AS WEAK MID LVL WAVE AND SOME MID LVL COOLING START TO MOVE EWD FM HIGH PLAINS...SFC CONVECTIVE TEMP SHOULD BE REACHED ENUF FOR SCT TSTMS TO DVLP NR MISSOURI VALLEY ARND 00Z OR SO...WITH SOME POTENTIAL FOR LARGE HAIL AND DOWNBURST WINDS DUE TO EVAP COOLING FM DRY MID LVLS. ANY TSTMS SHOULD TRY TO DVLP ENEWD AS AN MCS IN BEST LOWER LVL CONVERGENCE ZONE ALG AND SOUTH OF I90 TNGT...REINFORCED BY CONTINUED WARM ADVECTION FROM THE WEST. SOME CAPPING AND LACK OF FOCUS MAY LIMIT COVERAGE...SO JUST WENT 20 TO 40 POPS FOR NOW...WITH THE LEAST POPS NORTH. RAISED LOWS AND ESP DEWPOINTS SOME ALSO FROM PREV FCST. MAIN STORY THE NEXT FEW DAYS WILL BE THE HEAT AND HUMIDITY AS THE UPPER RIDGE HOLDS OVER THE AREA THROUGH SATURDAY. TEMPERATURES WILL GENERALLY RISE INTO THE 90S DURING THE DAY AND ONLY DROP INTO THE MID 60S TO NEAR 70 AT NIGHT. HEAT INDEX WILL REACH HIGH VALUES BUT SHOULD REMAIN BELOW THE 105 MARK NEEDED TO CONSIDER A HEAT ADVISORY. ONLY CHANCE FOR THUNDERSTORMS THE NEXT FEW DAYS WILL BE OVER SW MN AND NW IA TOMORROW MORNING NEAR THE NOSE OF THE LOW LEVEL JET... OTHERWISE A CAP SHOULD HOLD UNTIL FRI NIGHT WHEN A S/WV MOVING ACROSS THE AREA MAY POP SOME THUNDERSTORMS. HIGHEST CHANCES FOR THUNDERSTORMS WILL BE SAT NIGHT AND SUNDAY WITH THE MAIN UPPER TROUGH AND FROPA. EXTENDED MODELS HAVE CONTINUE TO BECOME MORE PROGRESSIVE WITH FROPA SAT NIGHT AND SUN. FASTER SOLUTIONS HAVE LED TO THE REMOVAL OF POPS FOR MONDAY AS COOL HIGH PRESSURE SETTLES IN. SOME QUESTIONS REMAIN TOWARDS THE MIDDLE OF THE WEEK...AS TO WHETHER OR NOT RETURN FLOW WILL BRING ANOTHER ROUND OF THUNDERSTORMS TO THE AREA. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. WILLIAMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1127 AM CDT WED AUG 12 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1127 AM CDT WED AUG 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS SHOULD DEVELOP NEAR THE MISSOURI RIVER VALLEY LATE THIS AFTERNOON AND EARLY EVENING...THEN SPREAD EAST AND NORTHEAST INTO THE AREA TONIGHT...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 90. A FEW SEVERE STORMS WITH HAIL UP TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH ARE POSSIBLE SOUTHWEST OF A LINE FROM CHAMBERLAIN TO MITCHELL TO SIOUX CITY INTO THE EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION THIS WEEKEND. SOME OF THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND WIND GUSTS TO AROUND 60 MPH. SOME AREAS OF VERY HEAVY RAINFALL ARE ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT SOUTHWEST OF A LINE FROM CHAMBERLAIN TO MITCHELL TO SIOUX CITY. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
The Sioux Falls radar (KFSD), 195 km away, was scanning. The volume nearest the first event began at 02:49 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Strong thunderstorm winds shook the house.
Thunderstorm wind gusts to 60 mph were accompanied by nickel size hail.
Nickel size hail was accompanied by 60 mph wind gusts.
Thunderstorm winds caused tree damage, including several branches blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194185, 194186, 194187, 194188.